Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Buffalo, NY

January 20, 2016Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Jan 20, 2016, 7:26 PM EST for Chautauqua County, New York. It was in force for 79 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 20, 2016, 7:26 PM EST (00:26 UTC)
Expired
Jan 20, 2016, 8:45 PM EST
In force
79 min
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 83 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2016-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2016-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WWUS81 KBUF 210026
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
726 PM EST WED JAN 20 2016
 
NYZ019-020-210145-
CATTARAUGUS-CHAUTAUQUA-
726 PM EST WED JAN 20 2016

...A BAND OF LAKE EFFECT SNOW WILL IMPACT FAR WESTERN PORTIONS OF
THE SOUTHERN TIER...

A BAND OF LAKE ENHANCED SNOW WILL DROP SOUTHWARD OFF LAKE ERIE
THROUGH 845 PM. THIS WILL BRING A BRIEF PERIOD OF HEAVY SNOW TO THE
NEW YORK STATE THRUWAY FROM THE PENNSYLVANIA STATE LINE TO DUNKIRK
AND TO THE CHAUTAUQUA RIDGE. THE HEAVY SNOW WILL ONLY LAST ABOUT AN
HOUR...WITH AN INCH OR TWO ACCUMULATION EXPECTED AS THIS WEATHER
MOVES THROUGH. MOTORISTS SHOULD EXERCISE CAUTION.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 BETWEEN EXITS 61 AND 58.
 INTERSTATE 86 BETWEEN EXITS 4 AND 6.

LAT...LON 4227 7976 4241 7945 4249 7935 4249 7933
      4253 7925 4257 7911 4240 7889 4208 7976
TIME...MOT...LOC 0020Z 287DEG 5KT 4254 7919 
$$

APFFEL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jan 20, 7:00 PM EST, 26 minutes earlier.

Area forecast discussion, Jan 20, 7:00 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
700 PM EST WED JAN 20 2016

.SYNOPSIS...
LAKE EFFECT SNOW WILL CONTINUE TO FALL SOUTH AND SOUTHEAST OF BOTH
LAKE ERIE AND LAKE ONTARIO THROUGH THURSDAY AS COLD AIR FLOWS OVER
THE LAKE WATERS. HIGH PRESSURE WILL THEN BUILD ACROSS THE REGION
FRIDAY AND BRING QUIET...DRY CONDITIONS. A MAJOR STORM SYSTEM WILL
PASS WELL TO OUR SOUTH FRIDAY AND INTO THE WEEKEND...WITH SNOWS
STAYING JUST TO OUR SOUTH AND EAST.

&&

.NEAR TERM /THROUGH THURSDAY/...
A UPPER LEVEL TROUGH ACROSS SOUTHERN ONTARIO AND LAKE ERIE THIS
EVENING WILL MOVE EASTWARD AND ACROSS THE REGION OVERNIGHT. AHEAD
OF THIS...CONDITIONS FOR LAKE EFFECT SNOW ARE QUITE MARGINAL WITH
ONLY LIGHT SNOW OR FLURRIES. HOWEVER...THIS WILL PROVIDE SOME
MOISTURE AND ALSO PROVIDE A DEEPER EQUILIBRIUM LEVELS WHICH WILL
RISE TO ABOUT 7K FEET.

THE SHORTWAVE WILL ONLY PROVIDE VERY LIMITED LIFT WITH MOST AREAS
RECEIVING A DUSTING TO AN INCH OF SNOW. THIS INCLUDES THE BUFFALO
METRO AREA. HOWEVER...LOCALLY HIGHER AMOUNTS IN THE 2 TO 4 INCH
RANGE CAN BE EXPECTED IN SOME AREAS DUE TO LAKE ENHANCEMENT. AT
700 PM...RADAR SHOWS A STEADIER BAND OF SNOW ACROSS CENTRAL LAKE
ERIE WHICH IS ROUGHLY ALIGNED WITH A SURFACE CONVERGENCE BOUNDARY.
THIS IS FAIRLY WELL MODELED BY HIGH RESOLUTION GUIDANCE WITH THE
GENERAL CONSENSUS PUSHING IT SOUTH OF DUNKIRK ACROSS CHAUTAUQUA
COUNTY THIS EVENING. THIS WILL BRING A QUICK INCH OR TWO OF SNOW
TO FAR WESTERN PORTIONS OF THE SOUTHERN TIER BEFORE WEAKENING AS
IT GETS FURTHER FROM ITS SOURCE OF MOISTURE.

GUIDANCE ALSO DEVELOPS A BAND OF SNOW ACROSS LAKE ONTARIO AND
ALTHOUGH THIS IS NOT ON RADAR...SURFACE OBS DO CONFIRM THAT THERE
IS A CONVERGENCE BOUNDARY SO THERE IS HIGH CONFIDENCE THAT IT WILL
DEVELOP. WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE UPPER LEVEL
DISTURBANCE WHICH WILL PUSH THIS BAND ONSHORE LATE THIS EVENING
AND INTO THE EARLY MORNING HOURS. THIS WILL ALSO BRING A BURST OF
SNOW...PRODUCING 1 TO 3 INCHES AS IT DROPS OFF THE LAKE. THIS WILL
PROBABLY IMPACT THE ROCHESTER METRO AREA BETWEEN MIDNIGHT AND
DAYBREAK THURSDAY. LAKE EFFECT SNOW WILL LINGER OFF LAKE ONTARIO
INTO THURSDAY...BUT MOST OF THE ACCUMULATION IS LIKELY TO BE
OVERNIGHT WITH THE SHORTWAVE. AMOUNTS ARE EXPECTED TO REMAIN BELOW
ADVISORY CRITERIA.

LATER TOMORROW AS HIGH PRESSURE EXPANDS FARTHER EASTWARD LAKE SNOWS
OFF LAKE ONTARIO SHALL TOO FURTHER DIMINISH.

EAST OF LAKE ONTARIO DRIER AIR SHOULD WIN OUT...EVEN WITH THE VERY
WEAK AREA OF LOW PRESSURE APPROACHING. THOUGH SOME CLOUDS
TONIGHT...A DRY FORECAST WILL BE IN PLACE FOR EAST OF THE LAKE.

TEMPERATURES TONIGHT WILL AGAIN BE IN THE TEENS SOUTH OF LAKE
ONTARIO...AND SINGLE DIGITS EAST OF THE LAKE. TOMORROW EXPECT
SIMILAR READINGS TO TODAY WITH HIGHS IN THE 20S.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
MARGINAL LAKE INFLUENCES CONTINUE THURSDAY NIGHT INTO FRIDAY AS
850 MB TEMPERATURES LINGER FROM AROUND -12C TO -14C...WHILE MODEL
SOUNDINGS SHOW INVERSION HEIGHTS BETWEEN 4K AND 6K FT. THIS WILL
BE JUST ENOUGH TO KEEP SOME SCATTERED SNOW SHOWERS GOING SOUTHEAST
OF THE LAKES IN A GENERAL NORTHWEST FLOW REGIME. LAKE INFLUENCES
FIZZLE BY FRIDAY AFTERNOON AS DRIER ADVECTS IN FROM THE NORTH AS
HIGHS STARTS TO BUILD DOWN FROM CANADA AND THE NORTHERN GREAT
LAKES. THE REMAINDER OF THE PERIOD WILL BE DRY WITH INCREASING
UPPER CLOUD COVER ON THE NORTHERN AND WESTERN FRIDGE OF THE
DEVELOPING EAST COAST SYSTEM.

TEMPERATURES SHOULD RUN A FEW DEGREES BELOW NORMAL THROUGH THE
PERIOD WITH MOST HIGHS IN THE MID 20S ON THE LAKE PLAINS AND LOWER
20S ON THE HILLS...AND UPPER TEENS NORTH COUNTRY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LATEST MEDIUM RANGE MODELS AND ENSEMBLE FORECASTS SUGGESTING THE
CUTOFF LOW WILL BE CENTERED IN VICINITY OF THE CAROLINA COAST
SATURDAY NIGHT...BEFORE MOVING OFF THE MID ATLANTIC COAST SUNDAY.
MEANWHILE...WEAK UPPER RIDGING/NEARLY ZONAL FLOW WILL DEVELOP OVER
THE GREAT LAKES DURING THE WEEKEND. THE WEAK UPPER RIDGE OVER THE
GREAT LAKES DURING THE WEEKEND WILL EXIT EAST...WHILE A NORTHERN
PLAINS MID LEVEL TROUGH PUSHES INTO THE GREAT LAKES BY MID WEEK.
850 MB TEMPERATURES WITHIN THIS PATTERN ARE EXPECTED TO WARM TO
AROUND -2C DURING THE WEEKEND BEFORE FALLING BACK TO AROUND -10C
WEDNESDAY.

OVERALL SEASONAL TO SLIGHTLY ABOVE NORMAL TEMPERATURES ARE EXPECTED
ACROSS WESTERN AND NORTH CENTRAL NEW YORK THROUGH THE PERIOD. AT THE
SURFACE...AREA OF HIGH PRESSURE WILL STRETCH FROM QUEBEC THROUGH THE
GREAT LAKES AND TO THE GULF SATURDAY NIGHT AND SUNDAY...AS THE DEEP
STORM SYSTEM LIFTS NORTH ALONG AND OFF THE EASTERN SEABOARD.
HOWEVER...A WEAK FRONTAL BOUNDARY OVER THE NORTHERN PLAINS SUNDAY
NIGHT WILL PUSH EAST INTO THE REGION MONDAY NIGHT...BEFORE A STORM
SYSTEM ORGANIZES OVER THE CENTRAL PLAINS AND LIFTS INTO THE OHIO
VALLEY TUESDAY AND INTO NEW ENGLAND BY WEDNESDAY.

MODEL SOUNDINGS AND MOISTURE FIELDS SHOWING A VERY DRY AIRMASS OVER
THE EASTERN GREAT LAKES THROUGH SUNDAY NIGHT...BEFORE MOISTURE RAMP
UP MONDAY IN ADVANCE OF APPROACHING PLAINS BOUNDARY. OVERALL WILL
KEEP THE FORECAST AREA DRY THROUGH MONDAY WITH INCREASING CHANCES
FOR SNOW...PERHAPS SOME MIXED RAIN MONDAY NIGHT THROUGH WEDNESDAY.
LAKE ENHANCE/UPSLOPE WESTERLY FLOW SNOWS COULD BECOME AN ISSUE AS
WE MOVE THROUGH TUESDAY AND WEDNESDAY WITH POTENTIALLY MODERATE
ACCUMULATIONS OVER THE HIGHER ELEVATIONS EAST OF THE LAKES.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
AN UPPER LEVEL TROUGH WILL MOVE FROM W-E ACROSS THE AREA TONIGHT.
THIS WILL BRING A GENERAL LIGHT SNOW SOUTH OF LAKE ONTARIO WITH
ONLY MVFR CONDITIONS OUTSIDE OF LAKE EFFECT. THE LAKES WILL
ENHANCE SNOW SOME AT JHW/ROC WITH A PERIOD OF IFR CONDITIONS
EXPECTED WHEN BANDS OF STEADIER SNOW MOVE ACROSS THESE LOCATIONS.
VSBY MAY BRIEFLY LOWER TO A HALF MILE OR LESS AT THESE
LOCATIONS...BUT THIS WOULD BE BRIEF LASTING LESS THAN AN HOUR.
CONDITIONS WILL IMPROVE THURSDAY WITH THE DEPARTURE OF THIS
DISTURBANCE. EXPECT A MIX OF MVFR/VFR CONDITIONS MID-MORNING
THURSDAY THROUGH THURSDAY EVENING. ART IS NORTH OF THIS AND SHOULD
STAY VFR THROUGHOUT THE 00Z TAF CYCLE.

OUTLOOK...
FRIDAY THROUGH SUNDAY...MAINLY VFR...WITH A CHANCE OF LIGHT SNOW/
MVFR ACROSS INTERIOR PORTIONS OF THE SOUTHERN TIER AND NORTH
COUNTRY FRIDAY NIGHT AND SATURDAY.
MONDAY...MAINLY VFR WITH A CHANCE FOR MVFR FLIGHT CONDITIONS
MONDAY NIGHT.

&&

.MARINE...
AS HIGH PRESSURE PRESSES TOWARDS THE LAKES TONIGHT EXPECT A
PERIOD OF NON SMALL CRAFT ADVISORY CONDITIONS ON THE LAKES. THESE
CONDITIONS SHOULD PERSIST INTO FRIDAY...WHEN INCREASING NORTHEAST
WINDS MAY NECESSITATE ANOTHER ROUND OF SCA CONDITIONS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...THOMAS
NEAR TERM...APFFEL/THOMAS
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...APFFEL
MARINE...APFFEL/THOMAS
Hazardous weather outlook, Jan 20, 3:51 PM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
351 PM EST WED JAN 20 2016

NYZ001>008-010>014-019>021-085-212100-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
351 PM EST WED JAN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-212100-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
351 PM EST WED JAN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE AND LAKE
ONTARIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jan 20, 7:26 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
726 PM EST WED JAN 20 2016

NYZ019-020-210145-
CATTARAUGUS-CHAUTAUQUA-
726 PM EST WED JAN 20 2016

...A BAND OF LAKE EFFECT SNOW WILL IMPACT FAR WESTERN PORTIONS OF
THE SOUTHERN TIER...

A BAND OF LAKE ENHANCED SNOW WILL DROP SOUTHWARD OFF LAKE ERIE
THROUGH 845 PM. THIS WILL BRING A BRIEF PERIOD OF HEAVY SNOW TO THE
NEW YORK STATE THRUWAY FROM THE PENNSYLVANIA STATE LINE TO DUNKIRK
AND TO THE CHAUTAUQUA RIDGE. THE HEAVY SNOW WILL ONLY LAST ABOUT AN
HOUR...WITH AN INCH OR TWO ACCUMULATION EXPECTED AS THIS WEATHER
MOVES THROUGH. MOTORISTS SHOULD EXERCISE CAUTION.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 90 BETWEEN EXITS 61 AND 58.
 INTERSTATE 86 BETWEEN EXITS 4 AND 6.

LAT...LON 4227 7976 4241 7945 4249 7935 4249 7933
      4253 7925 4257 7911 4240 7889 4208 7976
TIME...MOT...LOC 0020Z 287DEG 5KT 4254 7919

APFFEL

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 9:59 PM ESTSpecial Weather StatementBUFMonroe, Orleans, Wayne106 min
Jan 21, 6:22 AM ESTLake Effect Snow AdvisoryBUFMonroe, Wayne9 hr

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.